MAUDE Adverse Event Report: ZIMMER BIOMET, INC. TI LOW PROFILE SCREW 6.5X35MM; PROSTHESIS, HIP

ZIMMER BIOMET, INC. TI LOW PROFILE SCREW 6.5X35MM; PROSTHESIS, HIP
Catalog Number 103534
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/29/2023
Type of Reportable Event Death
Event or Problem Description
It was reported a patient underwent a hip revision approximately two weeks post the initial procedure because a proper fit was not able to be obtain between the liner and the shell during the initial procedure.There was this delay between the two procedures due to needing to obtain compatible blood products for the patient.The surgery itself was also prolonged due to numerous complications including excessive bleeding, incorrect component positioning, femur fracture, and additional difficulty with implant placement.Ultimately, satisfactory implantation was achieved and the procedure concluded.However, the patient is reported to have expired within 4 hours after the conclusion of the procedure.
 
Additional Manufacturer Narrative
(b)(4).Multiple mdr reports were filed for this event, please see associated reports: 0001825034-2023-01388, 0001825034-2023-01389, 0001825034-2023-01390, 0001825034-2023-01760, 0001825034-2023-01759.D10: cat #: 11-363663 / 36mm cocr mod hd +3mm / lot #: j7044498, cat #: 010000937 / g7 hi-wall e1 liner 36mm g / lot #: 6751535, cat #: 11-300915 / arcos 15x190mm spl tpr dist / lot #: 846880, cat #: 11-301352 / arcos con sz b hi 80mm / lot #: 880450, cat #: 110017107 / g7 finned 4 hole shell 60g / lot #: 7173931.G2: mexico.Further review of this specific case identified that the patient had multiple comorbidities and compromise prior to the procedure for completion of an unsuccessful hip arthroplasty and was closed without implants.Due to the patient¿s comorbid state of kidney insufficiency, hemodynamic instability, and recent implantation of a pacemaker, the surgery was delayed while attempting to obtain an additional six units of compatible blood product.Due to the patient¿s blood type, only three units were obtained and the surgeon proceeded with an extensive five hour surgery.As reported, the patient experienced excessive bleeding throughout the approach and acetabular wall preparation, which was further complicated by malfunctioning of the suction unit and the availability of compatible blood units.It was reported that blood loss was then controlled manually throughout the procedure, however it is unclear from the information available if a backup suction unit was available, if electrocautery was utilized, and how much blood was lost or provided to the patient.Of note, as the surgeon initially requested an additional six units of blood, while only three were obtained, blood loss control would be critical.Due to the loss of suction, the dexterity and visualization diminished throughout the procedure.The entrance into the hip through the existing incision lasted approximately 1 hour and an additional 1 hour for the acetabular wall preparation.As this patient was recently opened for an unsuccessful arthroplasty, the approach should not have been complicated by encountering scar tissue and as the patient was prepped to receive implants during prior attempt, the procedure time would presumably be shortened.After closure, the patient was taken to the recovery area and expired 4 hours later.Overall, a total of three units of blood were available prior to surgery while the total administered and pharmaceutical intervention taken during and after surgery is unknown.Prolonged operative duration increases the risk for surgical related complications and adversely affects patient outcomes.From the information provided, it appears the outcome of death is a culmination of the patient¿s comorbidities, peri-operative hemodynamic optimization and instability, excessive bleeding, impacted dexterity, diminished visualization, and intra-operative events resulting in prolonged operative duration.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
TI LOW PROFILE SCREW 6.5X35MM
Common Device Name
PROSTHESIS, HIP
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer (Section G)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key17408610
Report Number0001825034-2023-01761
Device Sequence Number20308370
Product Code KWA
UDI-Device Identifier00880304005785
UDI-Public(01)00880304005785(17)281019(10)990230
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K082446
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number103534
Device Lot Number990230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2023
Initial Report FDA Received Date07/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Death;
Patient Age73 YR
Patient SexMale